Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Constructing asymptotic series for probability distributions of Markov chains with weak and strong interactions

Authors: R. Z. Khasminskii, G. Yin and Q. Zhang
Journal: Quart. Appl. Math. 55 (1997), 177-200
MSC: Primary 34F05; Secondary 34E05, 34E15, 60J27
DOI: https://doi.org/10.1090/qam/1433761
MathSciNet review: MR1433761
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Many applications arise in manufacturing systems, and queueing network problems involve Markov chains having slow and fast components. These components are coupled through weak and strong interactions. The main goal of this work is to study asymptotic properties for the probability distribution of the aforementioned Markov chains. Explicit construction of series expansions, consisting of regular part and boundary layer part or singular part, are developed by means of singular perturbation methods. The regular part is obtained by solving algebraic-differential equations, and the singular part is derived via solution of differential equations. One of the key points in the constructions is to select appropriate initial conditions. This is done by taking into consideration the regular part and the singular part together with their interactions. It is shown that the singular part decays exponentially fast. Analysis of residue is carried out, and the error bound for the remainder terms is ascertained.

References [Enhancements On Off] (What's this?)

  • [1] N. N. Bogoliubov and Y. A. Mitropolskii, Asymptotic Methods in the Theory of Nonlinear Oscillations, Gordon and Breach Science Publishers, New York, 1961
  • [2] K. L. Chung, Markov Chains with Stationary Transition Probabilities, Second Edition, Springer-Verlag, New York, 1967 MR 0217872
  • [3] E. B. Dynkin, Markov Processes, Springer-Verlag, Berlin, 1965
  • [4] S. N. Ethier and T. G. Kurtz, Markov Processes, Characterization and Convergence, J. Wiley, New York, 1986 MR 838085
  • [5] J. K. Hale, Ordinary Differential Equations, Second Edition, R. E. Krieger Publishing Co., Malabar, FL, 1980 MR 587488
  • [6] R. Z. Khasminskii, G. Yin, and Q. Zhang, Asymptotic expansions of singularly perturbed systems involving rapidly fluctuating Markov chains, SIAM J. Appl. Math. 56, 277-293 (1996) MR 1372901
  • [7] R. E. O'Malley, Jr., Singular Perturbation Methods for Ordinary Differential Equations, Springer-Verlag, New York, 1991 MR 1123483
  • [8] S. P. Sethi and Q. Zhang,, Hierarchical Decision Making in Stochastic Manufacturing Systems, Birkhäuser, Boston, Cambridge, MA, 1994 MR 1301778
  • [9] A. B. Vasil'eva and V. F. Butuzov, Asymptotic expansions of the solutions of singularly perturbed equations, Nauka, Moscow, 1973 MR 0477344
  • [10] W. Wasow, Asymptotic Expansions for Ordinary Differential Equations, Wiley, New York, 1965 MR 0203188

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 34F05, 34E05, 34E15, 60J27

Retrieve articles in all journals with MSC: 34F05, 34E05, 34E15, 60J27

Additional Information

DOI: https://doi.org/10.1090/qam/1433761
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society